High Wind, Sheridan Foothills
- When
- January 18, 1:30 AM MST to 2:30 AM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
Sustained winds of 40-45 mph were observed in the Sheridan area.
A brief period of high winds occurred along the eastern slopes of the Big Horn Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A brief period of high winds occurred along the eastern slopes of the Big Horn Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 17, 9:22 PM MST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
922 PM MST TUE JAN 17 2012
.SHORT TERM...VALID FOR WED AND THU...
UPDATE THIS EVENING MAINLY TO WIND FORECAST AND HIGHLITES. WINDS
IN LIVINGSTON INCREASED TO HIGH WIND CRITERIA...SUSTAINED OVER 50
MPH WITH GUSTS AROUND 70 MPH. SURFACE CHART CONTINUES TO SHOW
PRESSURE FALLS IN THE WESTERN FOOTHILLS WHICH WILL LIKELY CONTINUE
THROUGH MOST OF THE NIGHT WITH STRONG 180KT JET STREAM CUTTING
ACROSS THE CENTRAL MONTANA MOUNTAINS. UNTIL THE RIGHT REAR QUAD
MOVES ACROSS THE AREA WILL CONTINUE TO SEE OCCASIONAL SUSTAINED
WINDS OVER 50 MPH WITH OCCASIONAL 75 MPH GUSTS IN
LIVINGSTON. WIND IN NYE WERE HOLDING JUST UNDER ADVISORY CRITERIA
EARLIER THIS EVENING...BUT BASED ON TRENDS IN LIVINGSTON AND
LATEST NAM SHOWING A MORE FAVORABLE PRESSURE GRADIENT POSTED A
WIND ADVISORY FOR THE BEARTOOTH FOOTHILLS THROUGH 9 AM TOMORROW
MORNING. ANOTHER AREA OF STRONG WINDS IS DEVELOPING IN THE EASTERN
BIG HORN FOOTHILLS AS A RESULT OF MOUNTAIN WAVE ACTIVITY. EARLIER
SAW WIND GUSTS AROUND 55 MPH IN SHERIDAN AND WINDS OF THIS
MAGNITUDE WERE REPORTED IN THE DAYTON AND ABERDEEN HILL AREAS AS
WELL. MODEL CROSS SECTIONS SHOW WINDS SHOULD INCREASE THROUGH THE
NIGHT WITH 60+ KTS CRESTING THE MOUNTAINS AHEAD OF THE COLD FRONT
AND WITH FAVORABLE THERMODYNAMICS FOR OCCASIONAL MOUNTAIN WAVE
GUSTS TO 60 MPH OVERNIGHT DROPPING TO LOWER ELEVATIONS ALONG THE
EAST SLOPES OF THE BIG HORN AND PRYOR MOUNTAINS...INCLUDING
PORTIONS OF I-90 SOUTH OF CROW AGENCY. STRONGER WIND GUSTS ARE
POSSIBLE IN THE FOOTHILLS AT ELEVATIONS ABOVE SHERIDAN. ALSO
RECEIVED SOME REPORTS OF SIGNIFICANT BLOWING SNOW IN THE DAYTON
AREA DUE TO WINDS AND THIS COULD ALSO IMPACT TRAVEL ON I-90
TONIGHT AND THIS IS MENTIONED IN THE HIGH WIND WARNING WHICH
COVERS SOUTHERN BIG HORN AND THE SHERIDAN FOOTHILLS THROUGH 9 AM.
COLD FRONT IS LURKING JUST NORTH OF THE FORECAST AREA THIS EVENING
WITH TEMPERATURES IN LEWISTOWN BELOW ZERO AT 9 PM. FRONT IS BEING
HELD UP BY THE STRONG JET STREAM CROSSING THE MONTANA DIVIDE JUST
SOUTH OF GREAT FALLS. ONCE THE RIGHT REAR QUAD OF THE JET MAKES IT
OVER THE DIVIDE THE ARCTIC AIR SHOULD QUICKLY HEAD SOUTH. THINK
COLD FRONT WILL DROP INTO NORTHWEST ZONES IN THE EARLY MORNING
HOURS AND LOWERED TEMPERATURES BELOW ZERO THERE. FRONTAL PASSAGE
IN BILLINGS SHOULD BE BETWEEN 6 AND 9 AM.
SNOWING ALREADY IN THE COOKE CITY AREA BASED ON WEB CAMS THERE.
INCREASED POPS AND SNOW ACCUMULATIONS OVERNIGHT FOR THE WESTERN
BEARTOOTH/ABSAROKAS AND CRAZY MOUNTAINS. NO CHANGES TO THE GOING
WINTER WEATHER HIGHLITES ACROSS THE AREA. CHAMBERS
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
WITH SEVERAL INCHES OF SNOW EXPECTED TO BE ON THE GROUND FRIDAY
THROUGH SUNDAY ACROSS MUCH OF THE REGION...THE ARCTIC AIRMASS
WILL BE SLOW TO RETREAT...SO LOWERED TEMPS SIGNIFICANTLY THROUGH
SUNDAY.
ISENTROPIC LIFT LOOKS TO DECREASE THROUGH THE DAY FRIDAY...SO SNOW
WILL WIND DOWN BY FRIDAY EVENING. SATURDAY THROUGH MONDAY...ZONAL
FLOW ALOFT SETS UP...BUT WE WILL SEE SEVERAL WEAK DISTURBANCES
IMPACT THE REGION. MORE OR LESS BROADBRUSHED AT LEAST A SLIGHT
CHANCE OF PRECIP ACROSS THE REGION DUE TO TIMING AND STRENGTH
DIFFERENCES BETWEEN THE MODELS. NONE OF THE DISTURBANCES APPEAR TO
BE PARTICULARLY STRONG AT THIS POINT...THOUGH THE
SATURDAY/SATURDAY NIGHT SYSTEM DOES BEAR FURTHER WATCHING AS IT IS
FORECAST TO BE ACCOMPANIED BY A DECENT AMOUNT OF PACIFIC MOISTURE.
BOTH THE GFS AND ECMWF FORECAST WEAK RIDGING ALOFT TO BUILD IN
LATE MONDAY INTO TUESDAY NIGHT...BUT SHORTWAVES TAP INTO THE
CONTINUED FETCH OF PACIFIC MOISTURE...ESPECIALLY TUESDAY
NIGHT...SO INCREASED POPS ACROSS THE WEST. TEMPS LOOKS MORE
SEASONAL MONDAY INTO TUESDAY...WITH DAYTIME HIGHS GENERALLY IN
THE 20S AND 30S. STC
&&
.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING. WEST TO
SOUTHWEST WINDS GUSTING OVER 30 KNOTS WILL CONTINUE INTO THE
OVERNIGHT HOURS FOR AREAS FROM KBIL WEST. EXPECT GUSTS OF 45 TO
60 KNOTS ALONG AREA FOOTHILLS INCLUDING KLVM AND KSHR. LOW LEVEL
WIND SHEAR WILL BE POSSIBLE THROUGH THE NIGHT AT KSHR AS STRONG
WIND GUSTS WILL BE INTERMITTENT.
WINDS WILL WEAKEN WEDNESDAY MORNING AND TURN NORTHERLY BEHIND A
COLD FRONT. CLOUDS WILL THICKEN AND LOWER OVERNIGHT ACROSS THE
WEST WITH SNOW AND MOUNTAIN OBSCURATIONS RETURNING. SNOW WILL
OVERSPREAD THE REGION FROM WEST TO EAST THROUGH THE DAY WEDNESDAY
WITH WIDESPREAD IFR CONDITIONS LIKELY AT ALL TERMINALS BY MID DAY
AND AIRPORT/ALTERNATE MINIMUMS POSSIBLE AT TIMES IN THE HEAVIER
SNOW. CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 008/009 905/014 006/020 014/028 021/029 019/032 021/033
2+/S ++/S 64/S 34/J 22/J 22/J 11/B
LVM 008/014 003/025 018/026 020/034 019/030 019/031 022/031
69/S 87/S 73/S 45/J 32/J 22/J 12/J
HDN 003/012 905/013 003/017 009/029 017/030 016/034 017/033
2+/S 99/S 64/S 34/J 22/J 22/J 11/B
MLS 902/001 911/007 905/013 007/025 016/028 014/030 016/028
24/S 68/S 74/S 14/J 22/J 22/J 11/B
4BQ 004/012 908/014 901/020 010/032 017/033 019/034 018/032
15/S 67/S 64/S 13/J 22/J 23/J 11/B
BHK 908/001 914/006 907/012 005/026 015/029 015/029 014/028
23/S 48/S 73/S 13/J 22/J 23/J 10/B
SHR 006/018 001/022 008/028 015/037 017/033 019/032 018/030
16/S 44/S 33/S 23/J 32/J 22/J 12/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT FROM 5 AM WEDNESDAY TO 5 AM
MST FRIDAY FOR ZONES 28>30-35-38-42-57-58-63.
WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO 5 AM
MST THURSDAY FOR ZONES 34-39>41-56-64>66.
HIGH WIND WARNING IN EFFECT UNTIL 9 AM MST WEDNESDAY FOR
ZONES 38-65.
WIND ADVISORY IN EFFECT UNTIL 9 AM MST WEDNESDAY FOR ZONE 66.
WINTER STORM WARNING IN EFFECT FROM 5 AM WEDNESDAY TO 5 PM
MST THURSDAY FOR ZONES 67-68.
WY...HIGH WIND WARNING IN EFFECT UNTIL 9 AM MST WEDNESDAY FOR ZONE
99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 939 PM MST TUE JAN 17 2012 MTZ028>042-056>058-063>068-WYZ098-099-190445- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 939 PM MST TUE JAN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE OVERNIGHT IN THE EASTERN FOOTHILLS OF THE BIG HORN...BEARTOOTH AND PRYOR MOUNTAINS. SUSTAINED WINDS OF 30 TO 55 MPH WITH GUSTS OF 55 TO 75 MPH ARE POSSIBLE IN THESE AREAS. THIS INCLUDES PORTIONS OF I-90 FROM LIVINGSTON TO BIG TIMBER...AND CROW AGENCY THROUGH SHERIDAN TO BUFFALO. DANGEROUS CROSSWINDS ARE EXPECTED IN THESE AREAS. AREAS OF BLOWING AND DRIFTING SNOW WILL MAKE TRAVEL DIFFICULT IN SOME AREAS DUE TO POOR VISIBILITY AND CHANGING ROAD CONDITIONS. WINDS ARE EXPECTED TO DIMINISH EARLY WEDNESDAY MORNING AS AN ARCTIC COLD FRONT MOVES THROUGH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER SURGE OF ARCTIC AIR WILL IMPACT THE REGION BEGINNING EARLY WEDNESDAY. WIND CHILLS WILL FALL WELL BELOW ZERO DURING THE DAY ON WEDNESDAY. SNOW IS LIKELY WEDNESDAY INTO EARLY FRIDAY ACROSS THE REGION. THE HEAVIEST SNOWFALL IS LIKELY TO OCCUR IN A BAND FROM HARLOWTON TO BILLINGS TO ASHLAND WHERE UP TO A FOOT OF SNOW IS EXPECTED. LESSER AMOUNTS ARE EXPECTED FURTHER EAST AND WEST OF THIS LINE WITH FOOTHILLS LOCATIONS EXPECTED TO SEE AROUND 6 INCHES OF SNOW. WESTERN MOUNTAIN LOCATIONS WILL SEE VERY HEAVY SNOWFALL OVER THE NEXT FEW DAYS WITH 1 TO 3 FEET OF SNOWFALL EXPECTED ON WEST FACING SLOPES BY FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
Sustained winds of 40-45 mph were observed in the Sheridan area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357581.